The color of urine is a great indicator of certain processes that take place in our body. Normally, urine varies between different shades of yellow , depending on how much water is drunk and the level of hydration.
However, some medicines cause the color of this liquid to change. It is not that it becomes darker or lighter, but it can acquire very vivid tones, such as red, yellow or even blue.
The normal thing is that, when this data is unknown, the person to whom it happens is scared. Therefore, in this article we explain which are the medications that can cause the color of urine to change and what result is obtained from the modification.
When urine turns pink or reddish, it makes sense to startle and think that something is wrong. The truth is that, on many occasions, this is caused by the presence of blood in this liquid . It is a consequence of the use of anticoagulants such as warfarin and heparin.
However, many other medications also cause this problem because of their metabolism. First, the drug most often associated with this, because it is used in many patients, is rifampicin . Rifampicin is an antibiotic used to treat tuberculosis.
On the other hand, certain laxatives that contain senna (an herbal component) change the color of urine to red. The same occurs with phenazopyridine, which is a drug that acts as an analgesic in the urinary tract for colic in the region or urinary infections that cause pain.
Incredibly, this liquid can turn bluish-green with certain medications. First, it may be due to amitriptyline. It is an antidepressant that is used not only for this purpose, but it is also indicated in fibromyalgia and neuropathic pain, among other conditions.
On the other hand, this tone can be a consequence of indomethacin . It is a drug that is used very frequently in people with rheumatoid arthritis , acute gout, and other musculoskeletal disorders.
Propofol , which is used as part of general anesthesia and for sedation, has also been registered as an adverse effect generator. It can make the urine greenish.
You might like: What does a urinalysis detect?
Sometimes the orange and reddish color of urine are confused. Therefore, in this category we can also include drugs such as rifampicin and phenazopyridine, since some people consider that the tone that is acquired is more orange than red.
Another medicine that can cause urine to turn orange is sulfasalazine. It is an anti-inflammatory that is often prescribed to treat ulcerative colitis or Crohn’s disease . Nitrofurantoin, an antibiotic indicated in urinary infections, and vitamin B, have also been linked to this situation.
You may be interested: The pH of urine, what is it?
Sometimes urine may darken to a dark yellow or even brownish color. First of all, it may be due to the use of metronidazole. It is an antibiotic that is used frequently, since it is indicated in Trichomonas vaginitis and urethritis .
Similarly, it works for intestinal amebiasis and Clostridium perfringens infection . On the other hand, antimalarials (antimalarial drugs) also make urine brown . Within this group we find chloroquine and primaquine.
The color of urine is usually yellow and varies in intensity according to the degree of hydration that the person presents. However, many medications can cause this liquid to turn very different colors, such as red, blue, or even purple.
What we must bear in mind is that, given these changes, the ideal is to always consult with the doctor . Although it is true that it can be a benign side effect, it is also indicative that something is not right in the body when it is sustained over time.
If you are taking a specific drug for a pathology you suffer from, your doctor will inform you of the possible adverse effects of it, among which can be counted the chromatic alterations of the urine. Similarly, drug package inserts often describe the possibility.